March 30, 2001Raplon® Voluntarily Withdrawn
Orange, NJ (SafetyAlerts) - The
injectable anesthesia drug Raplon®
(rapacuronium bromide) is being voluntarily withdrawn from the market after its
manufacturer received reports indicating that the drug may be associated with bronchospasm
- a mild to severe inability to breathe normally that can lead to permanent injury or
death. Five deaths, reported to the manufacturer, occurred during the administration of
The drug's sponsor, Organon Inc., of
West Orange, N.J., contacted FDA and sent a letter beginning March 27, 2001, to all
anesthesiologists, hospital pharmacists, and other consignees of the drug, notifying them
of the voluntary withdrawal of the drug and providing information on how to return unused
inventory back to the company. RAPLON was administered in hospital and other surgical
settings as a muscle relaxant for breathing tube placement and surgery. Other drugs on the
market may be prescribed for the same purpose, and this withdrawal does not affect the
overall availability of anesthesiology drugs.
FDA approved RAPLON for this
indication in August 1999 after more than a year long review of Organon's new drug
application. Although the drug's approved labeling did note the occurrence of bronchospasm
in a small percentage of clinical trial patients receiving the drug, post-marketing
reports indicate that the risk of injury from bronchospasm may be greater than was
suggested in clinical trials.
More information is available in the
company's market withdrawal letter.
comprehensive safety recall information for the United States. SafetyAlerts Newsletter is a free email service to warn
consumers of faulty products and contaminated foods. For complete information regarding
current recalls, past recalls and timely product warning notification visit: www.safetyalerts.com.